School of Medicine and Health Sciences Poster Presentations

Title

No Pain, No Gain: Renal Infarction Following Anabolic Steroid Use

Document Type

Poster

Keywords

Performance Enhancing Drugs; Renal Infarction; Anabolic Steroids; Dimethazine; Hypercoagulability

Publication Date

Spring 2017

Abstract

Introduction:

Anabolic-androgenic steroids (AAS) are used for performance and physical enhancement. While potential cardiotoxicity and hepatotoxicity of AAS have been described, there are fewer reports of vascular events.

Case presentation:

A healthy 41-year-old man presented with acute left flank pain. He reported using dimethazine (DMZ), an AAS available in commercial supplements, for one week prior to presentation. He denied using other supplements or recreational drugs. Exam was notable for above average muscle bulk and left flank tenderness. Labs were grossly within normal limits. Computed tomography angiography of the abdomen showed multifocal left kidney infarcts.

Extensive workup was obtained to determine the etiology of the infarct. Magnetic resonance angiogram (MRA) of the renal vasculature showed no anatomic abnormalities and a computed tomography angiogram of the aorta showed no thrombus or atheroma. Transthoracic echocardiogram did not show any thrombus or demonstrate a patent foramen ovale. Hypercoagulable laboratory workup was negative including normal antithrombin III, normal protein C and protein S function, normal C3 and C4, and absence of Factor V Leiden. ANA, rheumatoid factor, MPO, anti-scleroderma, anti-proteinase, anti-centromere, anti-DS SNA, anti- SSA, anti-SSB, JAK2 mutation analysis and paroxysmal nocturnal hemoglobinuria flow cytometry were negative. Homocysteine was mildly elevated to 21. Notably, patient's testosterone was low at 34 and his LH was low at 2.2, but FSH was normal at 2.65.

Patient was started on a heparin drip, and transitioned to rivaroxaban upon discharge with outpatient hematology follow up. He was counseled on the risks of AAS. _x000D_ _x000D_

Discussion: _x000D_

Given the negative hypercoagulability workup, it is likely anabolic steroid use caused this patient’s renal infarcts. Though he endorsed supplement use for one week, his suppressed testosterone and sex hormone axis suggested chronic use of anabolic steroids.

To our knowledge, there are only a handful of reported cases of arterial thrombosis in the setting of steroid use and only one other reported case of renal artery infarct. As in our case, the diagnosis was made after a negative hypercoagulability workup. Studies have shown that AAS use can cause a hypercoagulable state by increasing platelet production and aggregation via increased thromboxane A2 and decreased prostacyclin. Other studies have demonstrated increased collagen and fibrin deposition in blood vessels leading to increased vascular reactivity.

Our case highlights the importance of considering AAS use in otherwise healthy individuals with unexplainable vascular events, and the need for increased counseling about AAS, including their rare but serious side effects.

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.

Open Access

1

Comments

Poster to be presented at GW Annual Research Days 2017.

This document is currently not available here.

Share

COinS
 

No Pain, No Gain: Renal Infarction Following Anabolic Steroid Use

Introduction:

Anabolic-androgenic steroids (AAS) are used for performance and physical enhancement. While potential cardiotoxicity and hepatotoxicity of AAS have been described, there are fewer reports of vascular events.

Case presentation:

A healthy 41-year-old man presented with acute left flank pain. He reported using dimethazine (DMZ), an AAS available in commercial supplements, for one week prior to presentation. He denied using other supplements or recreational drugs. Exam was notable for above average muscle bulk and left flank tenderness. Labs were grossly within normal limits. Computed tomography angiography of the abdomen showed multifocal left kidney infarcts.

Extensive workup was obtained to determine the etiology of the infarct. Magnetic resonance angiogram (MRA) of the renal vasculature showed no anatomic abnormalities and a computed tomography angiogram of the aorta showed no thrombus or atheroma. Transthoracic echocardiogram did not show any thrombus or demonstrate a patent foramen ovale. Hypercoagulable laboratory workup was negative including normal antithrombin III, normal protein C and protein S function, normal C3 and C4, and absence of Factor V Leiden. ANA, rheumatoid factor, MPO, anti-scleroderma, anti-proteinase, anti-centromere, anti-DS SNA, anti- SSA, anti-SSB, JAK2 mutation analysis and paroxysmal nocturnal hemoglobinuria flow cytometry were negative. Homocysteine was mildly elevated to 21. Notably, patient's testosterone was low at 34 and his LH was low at 2.2, but FSH was normal at 2.65.

Patient was started on a heparin drip, and transitioned to rivaroxaban upon discharge with outpatient hematology follow up. He was counseled on the risks of AAS. _x000D_ _x000D_

Discussion: _x000D_

Given the negative hypercoagulability workup, it is likely anabolic steroid use caused this patient’s renal infarcts. Though he endorsed supplement use for one week, his suppressed testosterone and sex hormone axis suggested chronic use of anabolic steroids.

To our knowledge, there are only a handful of reported cases of arterial thrombosis in the setting of steroid use and only one other reported case of renal artery infarct. As in our case, the diagnosis was made after a negative hypercoagulability workup. Studies have shown that AAS use can cause a hypercoagulable state by increasing platelet production and aggregation via increased thromboxane A2 and decreased prostacyclin. Other studies have demonstrated increased collagen and fibrin deposition in blood vessels leading to increased vascular reactivity.

Our case highlights the importance of considering AAS use in otherwise healthy individuals with unexplainable vascular events, and the need for increased counseling about AAS, including their rare but serious side effects.